Alert archive / New Mexico / Red Flag Warnings in 2023

Red Flag Warning 49, NWS Albuquerque, NM

June 20, 20234 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 20, 2023, 3:35 AM MDT for 4 counties in New Mexico. It took effect at Jun 20, 2023, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2023, 3:35 AM MDT (09:35 UTC)
In effect from
Jun 20, 2023, 1:00 PM MDT
Expired
Jun 20, 2023, 7:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 185 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2023-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2023-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4410 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WWUS85 KABQ 200935
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
335 AM MDT Tue Jun 20 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT TODAY FOR THE
NORTHEAST HIGHLANDS DUE TO LOW HUMIDITY, STRONG WINDS, AND AN 
UNSTABLE ATMOSPHERE...

.Hot, dry, and unstable conditions will return today. Breezy to 
locally windy southwest to west winds will combine with low 
relative humidity to create several hours of critical fire weather
for the northeast highlands. Any fires that develop will have the
potential for rapid fire growth in receptive fuel beds.

NMZ104-125-201045-
/O.CAN.KABQ.FW.A.0039.230620T1900Z-230621T0100Z/
Northeast Plains-Central Highlands-
335 AM MDT Tue Jun 20 2023

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

$$

NMZ123-210100-
/O.UPG.KABQ.FW.A.0039.230620T1900Z-230621T0100Z/
/O.NEW.KABQ.FW.W.0049.230620T1900Z-230621T0100Z/
Northeast Highlands-
335 AM MDT Tue Jun 20 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM this afternoon to 7 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Highlands (Zone 123) from 1 pm to 7
  pm today. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with occasional gusts to
  40 mph. 

* RELATIVE HUMIDITY...Minimum values of 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
009 
WWUS85 KABQ 210052
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
652 PM MDT Tue Jun 20 2023

NMZ123-210200-
/O.EXP.KABQ.FW.W.0049.000000T0000Z-230621T0100Z/
Northeast Highlands-
652 PM MDT Tue Jun 20 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Wind speeds will continue to weaken through sunset, so the Red
Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 20, 3:22 AM MDT, 13 minutes earlier.

Area forecast discussion, Jun 20, 3:22 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
322 AM MDT Tue Jun 20 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 304 AM MDT Tue Jun 20 2023

Dry and hot conditions to persist throughout the next seven days.
Increasing clouds today and Wednesday may allow for some virga
showers with gusty and erratic winds and little to no appreciable
rainfall. Thunderstorm potential increases Wednesday night into
Thursday in the eastern plains. Southwest winds will amplify
areawide on Friday amongst very low humidity and hot temperatures.
Dry and hot weather will persist through the weekend and into
early next week.

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 304 AM MDT Tue Jun 20 2023

Thick patches of mid and upper level cloud cover have spread north
across NM overnight with much warmer temps as of 2 am compared to
recent nights. The bulk of near-term hi-res CAMs are showing very
light showers developing across central NM thru late this morning
before moving northeast across the central mt chain into the high
plains of eastern NM. DCAPE values up to 2000 J/kg with inverted-V
profiles signal dry microbursts from any of this activity. 700 to
500mb layer winds near 45 kt elevate the potential for an isolated
damaging wind gust. These winds aloft may also generate a couple
hours of Wind Advisory gusts near 45 mph around KLVS to KRTN and
KTCC this afternoon. Max temps may be a couple degrees cooler today
within central NM due to the increased cloud cover. Chaves County
will remain very hot with highs above 105F at Roswell. Any remnant
virga and sprinkles this evening will dissipate after sunset with
lingering mid level cloud cover over central and eastern NM. Min
temps are likely to trend cooler over western NM with less cloud
cover and lighter winds. A near repeat is possible Wednesday but
with less coverage of high-based showers along and east of the
central mt chain. Temps will remain very hot across the east and
trend a couple degrees warmer again over central and western NM.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 304 AM MDT Tue Jun 20 2023

Southwest flow prevails on Thursday as a Pacific disturbance treks
inland. Meanwhile, Gulf moisture will begin to waft up across high
pressure in Old MX. Dewpoints across the eastern plains increase
around 20F compared to Wednesday's reading, adding fuel to an
already favorable convective situation. An amplified area of 0-6 km
bulk shear of will develop across eastern NM as SBCAPE values along
the NM/TX border work to exceed 4000 J/kg. Should the aforementioned
ingredients come into concert with each other alongside the extra
lift and moisture, storms capable of large hail and severe wind
gusts could plague NM's easternmost counties in the afternoon.
Storms should quickly move into TX by the late evening hours.

Meanwhile, the Pacific disturbance swings into the Great Basin
Thursday night, becoming an open wave. 500 mb heights tighten in
response over the Desert Southwest, leading to a potentially windy
day on Friday. Winds at 500 mb strengthen from 30 kts on Thursday to
50 kts as the trough becomes negatively tilted over UT. Given
profoundly amplified and near-record mixing heights, did opt to
raise winds to the high side and even beyond guidance as momentum
transfer will be more efficient due to such deep layer mixing.
Minimum RH values also dip by a few to several percent areawide
Friday and even further on Saturday, setting the stage for a day of
dangerous fire weather (see Fire Wx discussion). The dryness worsens
on Saturday with nearly the entire CWA being party to single digit
RH values for extended periods of time. Thankfully, less wind will
be involved but it will still be somewhat breezy areawide. The
trough develops into an upper low Saturday and kicks out into the
Great Plains Saturday night as high pressure begins to creep up from
MX. This will allow for some reprieve to the blow dryer winds but
not for the heat. Temperatures during the entirety of the extended
forecast will be sweltering, being near to above seasonal averages
for most locales. Heat Advisories will likely be needed during the
week, and as ROW reaches towards 110F on Saturday, potentially an
Excessive Heat Warning. Temperatures continue to climb through the
weekend, with nearly the entirety of northern and central NM
breaking into above average temperatures for late June.

&&

.AVIATION...
(06Z TAFS)
Issued at 1119 PM MDT Mon Jun 19 2023

Layers of mid and upper level cloud cover will stream northeast
overnight on the western periphery of a strengthening upper ridge.
This moisture along with strong afternoon heating Tuesday will
lead to high-based showers and storms across parts of central and
eastern NM. Strong and erratic downburst winds are likely with
any of this activity. Gradient winds will also be stout Tuesday
outside of any dry showers with gusts of 25 to 35 kt common at
most terminals. Mid and upper level clouds will then linger into
Tuesday night.

&&

.FIRE WEATHER...
Issued at 304 AM MDT Tue Jun 20 2023

...WIDESPREAD CRITICAL TO EXTREME FIRE WEATHER POSSIBLE FRIDAY...

Persistent southwest flow over the region will allow elevated to
critical fire weather conditions to continue at times through at
least Thursday. Mid level moisture over the area today will bring
some relief with more clouds however high-based showers will create
erratic downburst wind gusts over central and eastern NM. Surface
humidity will still be very low and critical fire weather is likely
across the northeast highlands where gradient winds are strongest.
Another round of high-based showers may develop Wednesday across
central NM with more erratic downburst winds. Surface winds will
trend lighter overall and the coverage of critical fire weather is
more limited.

Some of the driest air observed this season will begin entering the
region Thursday with strengthening winds and very hot temps. The
coverage of critical fire weather begins increasing Thursday then
becomes widespread on Friday and perhaps Saturday. Near-record high
mixing heights with very unstable conditions, very hot temps, single
digit humidity, and very poor recoveries will lead to widespread
critical to extreme fire weather Friday. Any fires that do develop
will become plume dominated in receptive fuels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  90  49  90  53 /   0   0   0   0
Dulce...........................  83  45  84  44 /   0   0   0   0
Cuba............................  85  52  86  52 /  10   0   5   0
Gallup..........................  85  44  86  46 /   0   0   0   0
El Morro........................  82  45  83  49 /   0   0   0   0
Grants..........................  87  47  88  48 /   0   0   0   0
Quemado.........................  85  50  86  51 /   0   0   0   0
Magdalena.......................  86  59  88  58 /  10   5   5   0
Datil...........................  84  52  85  52 /   5   0   5   0
Reserve.........................  87  52  88  48 /   0   0   0   0
Glenwood........................  91  59  92  59 /   0   0   0   0
Chama...........................  76  44  78  45 /   0   0   0   0
Los Alamos......................  83  59  84  58 /   5   5  10   5
Pecos...........................  84  54  85  56 /  10   5  10   5
Cerro/Questa....................  80  46  80  46 /   0   0   5   5
Red River.......................  75  42  75  43 /   5   0   5   5
Angel Fire......................  74  40  76  39 /   5   0  10   5
Taos............................  84  45  85  48 /   0   0   5   0
Mora............................  82  52  83  51 /   5   5  10   5
Espanola........................  91  51  91  55 /   0   0   5   0
Santa Fe........................  85  56  86  58 /  10   5  10   5
Santa Fe Airport................  88  52  89  55 /  10   5  10   0
Albuquerque Foothills...........  90  63  91  64 /  10   5   5   0
Albuquerque Heights.............  91  63  93  62 /  10   5   5   0
Albuquerque Valley..............  93  57  95  61 /  10   0   5   0
Albuquerque West Mesa...........  92  59  93  62 /  10   0   5   0
Belen...........................  95  62  98  58 /  10   0   5   0
Bernalillo......................  92  56  93  61 /  10   0   5   0
Bosque Farms....................  92  58  95  57 /  10   0   5   0
Corrales........................  92  58  93  61 /  10   0   5   0
Los Lunas.......................  92  57  95  58 /  10   0   5   0
Placitas........................  90  61  91  62 /  10   0   5   0
Rio Rancho......................  90  58  92  62 /  10   0   5   0
Socorro.........................  95  65  99  63 /   5   0   5   0
Sandia Park/Cedar Crest.........  83  60  85  58 /  10   5  10   0
Tijeras.........................  88  59  90  59 /  20   5  10   0
Edgewood........................  85  58  88  55 /  20   5  10   0
Moriarty/Estancia...............  87  49  88  51 /  20   5  10   0
Clines Corners..................  84  56  85  54 /  20  10  10   0
Mountainair.....................  87  60  89  57 /  20   5  10   0
Gran Quivira....................  88  60  90  59 /  10   5   5   0
Carrizozo.......................  92  69  94  65 /  10   0   0   0
Ruidoso.........................  86  61  86  61 /  10   0   0   0
Capulin.........................  84  54  84  54 /   0   0   5  10
Raton...........................  87  53  88  54 /   0   0   0   5
Springer........................  90  53  91  55 /   0   0   5   5
Las Vegas.......................  86  54  87  53 /  10   5  10   0
Clayton.........................  92  63  92  61 /   0   0   0  10
Roy.............................  89  58  89  57 /   0   5   5   5
Conchas.........................  96  60  97  62 /   5   5   5   5
Santa Rosa......................  93  62  94  61 /  10   0   5   0
Tucumcari.......................  96  60  98  63 /  10  10   0   5
Clovis..........................  96  66  97  64 /  10   5   0  10
Portales........................  99  67 100  64 /  10   5   0  10
Fort Sumner.....................  98  65  99  64 /  10   5   0   0
Roswell......................... 106  73 107  69 /   5   0   0   0
Picacho.........................  96  67  97  65 /   5   0   5   0
Elk.............................  91  65  93  62 /   5   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 7 PM MDT this
evening for NMZ123.

Heat Advisory from noon today to 8 PM MDT this evening for
NMZ238.

Heat Advisory from noon to 8 PM MDT Wednesday for NMZ238.

&&

SHORT TERM...42
LONG TERM....12
AVIATION...42

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:10 PM MDTHeat AdvisoryABQChaves55 hr
Jun 20, 4:51 PM MDTSpecial Weather StatementABQCurry24 min
Jun 20, 4:58 PM MDTSpecial Weather StatementABQCurry32 min
Jun 20, 5:08 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt37 min

Nearby

Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.